Alert archive / Maine / Gale Warnings in 2016

Gale Warning 11, NWS Gray, ME

February 10, 2016

NWS Gray, ME issued this gale warning at Feb 10, 2016, 3:38 PM EST. It took effect at Feb 11, 2016, 3:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2016, 3:38 PM EST (20:38 UTC)
In effect from
Feb 11, 2016, 3:00 PM EST
Expired
Feb 11, 2016, 10:00 PM EST
In force
7 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Feb 10, 3:30 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 10, 3:30 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
330 PM EST WED FEB 10 2016

.SYNOPSIS...
THE REGION REMAINS UNDER WEAK LOW PRESSURE TODAY. THIS WILL BE THE
FOCUS FOR SNOW SHOWERS...WHICH WILL BRING LIGHT ACCUMULATIONS
GENERALLY BUT UP TO SEVERAL INCHES IN THE MOUNTAINS. CLOUDY
WEATHER LINGERS TONIGHT...AHEAD OF AN APPROACHING COLD FRONT SET
TO CROSS THE AREA THURSDAY. SNOW SHOWERS WILL BE LIKELY ALONG AND
AHEAD OF THAT FRONT...BEFORE COLDER AIR ARRIVES. WE HAVE A BRIEF
BREAK IN STORE FRIDAY...BUT THEN A STRONG COLD FRONT DRIVES
THROUGH THE REGION AND THE COLDEST AIR OF THE SEASON SETTLES IN
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID TO UPR LVL TROUGH SLOGGING OVER NEW ENGLAND...BUT PRODUCING
VERY LITTLE IN THE WAY OF DYNAMIC ENERGY. HOWEVER...THERE IS SOME
ONGOING WEAK WAA AND A LITTLE BIT OF MID LVL CONVERGENCE...WHICH
HAS BEEN PRODUCING SOME OCCNL LIGHT SNOW OVER CENTRAL AND SRN
NH...ALTHOUGH PRODUCING LITTLE...IF ANY...ACCUMULATION. WILL SEE
THE 850 TROUGH SHIFT EWD TONIGHT...ALTHOUGH WILL COINCIDE WITH
LOCAL 500 MB RIDGING INSIDE THE TROUGH...SO THE QUESTION IS IF ANY
SN MAKES IT EWD INTO ME LATE THIS AFTERNOON AND THIS EVENING.
WOULD NOT BE SURPRISED TO SEE SOME SNOWFLAKES...BUT ACCUMULATION
SEEMS UNLIKELY IN ALL BUT THE MTNS. IN THE MTNS...MAY SEE A BIT
MORE IN THE WAY OF SN...MAYBE UP TO AN INCH...AS A WEAK POCKET OF
ENERGY MOVES THRU THIS EVENING...AND THEN MAY BE FOLLOWED BY A
LITTLE BIT OF UPSLOPE. TEMPS WILL LIKELY NOT DROP OFF MUCH UNTIL
LATER THIS EVENING...BUT LOWS DROP INTO THE 15-25F RANGE FROM N
TO S.

&&

.SHORT TERM /THURSDAY/...
ON THU THE UPPER LEVEL TROUGH SWINGS ANOTHER WAVE THROUGH THE
AREAS...WHICH WILL DRAG A COLD FRONT /ONE OF SEVERAL OVER THE NEXT
FEW DAYS/ THRU THE AREA. WITH THE COMPACT 500 MB RIDGING BUILDING
UP AHEAD OF THIS WEAVE...COULD SEE DECENT HEIGHT FALLS MOVE THRU
WITH THE FRONT...SO EXPECTING A BETTER CHC OF SHSN...MOST OF THE
DAY IN THE MTNS...BUT LIMITED TO AFTERNOON ON THE COASTAL PLAIN.
THE TROUGH...ALTHOUGH COMPACT...DOES TILT NEGATIVE AS WELL...AND
MAY SEE SOME SQUALLS DEVELOP AS THE FRONT MOVES THROUGH.
OTHERWISE...COULD SEE SOME BREAKS OF SUN IN THE SOUTH DURING THE
MORNING...BUT LOOKS MAINLY CLOUDY IN THE AFTERNOON. HIGHS WILL
RANGE FROM NEAR 20 IN THE N...PROBABLY DURING THE MORNING....TO
THE UPPER 20S IN THE S.

BEHIND THE FRONT...STARTING MID-LATE AFTERNOON WILL LIKELY
SEE SOME GUSTY NW WINDS IN GOOD CAA....WITH GUSTS TO 25-30 MPH.
TEMPS WILL FALL OFF RAPIDLY...BUT SKIES WILL ALSO CLEAR OUT
BEHIND THE SYSTEM THU EVENING. THE WINDS WILL ALSO WEAKEN AFTER
MIDNIGHT...AND OVERNIGHT LOWS WILL RANGE FROM 5 TO 10 BELOW IN THE
N TO ZERO TO 5 ABOVE IN THE SOUTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
GUSTY NORTHWEST WINDS WILL CONTINUE THURSDAY NIGHT...BEFORE THE
GRADIENT FINALLY DIMINISHES AHEAD OF AN ARCTIC FRONT ON FRIDAY.

THE STRONG ARCTIC FRONT WILL CROSS THE REGION ON SATURDAY...WHILE
AT THE SAME TIME...LOW PRESSURE DEVELOPS OFF THE NEW ENGLAND
COASTLINE. THIS WILL TRIGGER THE FORMATION OF AN INVERTED SURFACE
TROUGH...ALLOWING FOR PERSISTENT SNOW SHOWER ACTIVITY OVER THE
REGION...PARTICULARLY THE MIDCOAST AREA. ISOLATED SNOW SQUALLS ARE
POSSIBLE IN ALL AREAS AS VERY STRONG COLD AIR ADVECTION OCCURS
WHILE A STRONG UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVERHEAD.

TEMPERATURES MAY FALL QUICKLY SATURDAY AFTERNOON...DEPENDING ON
THE TIMING OF THE STRONG COLD AIR ADVECTION. BY SATURDAY NIGHT
INTO SUNDAY MORNING...THE COLDEST AIR (OF THIS MILD WINTER) WILL
BE UPON US. A STRONG NORTHWEST GRADIENT WILL CONTINUE...ALLOWING
THE BITTERLY COLD TEMPERATURES TO PRODUCE DANGEROUSLY LOW WIND
CHILL VALUES.

BY MONDAY...THE ARCTIC HIGH WILL CREST OVER THE REGION...ALLOWING
A MODERATION OF THE TEMPERATURES ACROSS NEW ENGLAND. CYCLOGENESIS
WILL TAKE SHAPE ALONG THE MID ATLANTIC COAST ON TUESDAY...LEADING
TO SNOW...POSSIBLY CHANGING TO A MIX OVER SOUTHERN AREAS. ONE
SOLUTION SUGGESTS THIS SYSTEM WILL INTENSIFY AND PASS WEST OF OUR
REGION ON WEDNESDAY. OTHER MODELS KEEP THE SURFACE LOW
OFFSHORE...SO THERE IS PLENTY OF UNCERTAINTY IN THE LONG RANGE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...MOST TERMINALS HAVE IMPROVED TO VFR IN NH AS SNOW
ENDS...AND CIGS LIFT. THIS TREND WILL LIKELY CONTINUE WITH SOME
LOWER CIGS AND LIGHT SNOW POSSIBLE IN ME LATE THIS AFTERNOON AND
THIS EVENING...ALTHOUGH THE CHANCES OF THIS SEEM TO BE DECREASING
WITH TIME. VFR EXPECTED THROUGH THU MORNING WITH TEMP RESTRICTIONSIN
SHSN THU AFTERNOON...WITH A FEW SQUALLS POSSIBLE.

LONG TERM...MAINLY VFR CONDITIONS THROUGH EARLY FRIDAY. SCATTERED
SNOW SHOWERS AND ISOLATED SNOW SQUALLS WILL DEVELOP ALONG THE
ARCTIC COLD FRONT LOWERING THE VSBYS INTO LIFR RANGE LATER FRIDAY
AND CONTINUING INTO SATURDAY. STRONG NW WINDS TO FOLLOW.

&&

.MARINE...
SHORT TERM...SUB SCA CONDITIONS TONIGHT INTO THU MORNING BUT NW
WINDS BEGIN TO PICK UP BEHIND A COLD FRONT THU AFTERNOON...AND
WILL LKLY SEE GALES S OF CASCO BAY AND SCA WINDS ELSEWHERE. ALONG
WITH THESE WINDS LATE THU AND NIGHT...TEMPS WILL FALL
RAPIDLY...AND FREEZING SPRAY CAN BE EXPECTED.

LONG TERM...GALES ARE LIKELY SATURDAY NIGHT INTO SUNDAY AS BITTERCOLD
AIR ADVECTS OVER THE WATERS. EXPECT FREEZING SPRAY AND ARCTIC SEA
SMOKE TO FORM. GALE FORCE WINDS ARE ALSO POSSIBLE TUESDAY INTO
WEDNESDAY AHEAD OF NEXT AREA OF LOW PRESSURE...INITIALLY FROM THE
SOUTH.

&&

.CLIMATE...
SOME OF THE COLDEST AIR OF THE SEASON WILL OCCUR OVER THE WEEKEND
WITH BITTER COLD WIND CHILL VALUES AS ANOMALOUS ARCTIC AIR PASSES
OVER THE REGION. HOWEVER...OVERNIGHT LOW RECORDS FOR THIS TIME OF
THE YEAR ARE PARTICULARLY COLD AND RECORDS ARE NOT EXPECTED TO BE
BROKEN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...GALE WARNING FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR ANZ154.

&&
Hazardous weather outlook, Feb 10, 2:58 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 PM EST WED FEB 10 2016

MEZ007>009-012>014-018>028-NHZ001>015-112000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
258 PM EST WED FEB 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BITTERY COLD TEMPERATURES WITH DANGEROUSLY LOW WIND CHILL VALUES
WELL BELOW ZERO WILL ENTER THE REGION THIS WEEKEND. SATURDAY WILL
FEATURE TEMPERATURES FALLING DURING THE DAY. BY SUNDAY
MORNING...SOME OF THE COLDEST TEMPERATURES OF THIS SEASON WILL
LIKELY OCCUR WITH READINGS BELOW ZERO IN ALL AREAS. WIND CHILL
ADVISORIES AND WARNINGS MAY BE REQUIRED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>153-112000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
258 PM EST WED FEB 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME
AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE LATE THURSDAY AS A COLD FRONT
CROSSES THE WATERS.

MODERATE TO HEAVY FREEZING SPRAY AND LOCALLY LOW VISIBILITIES IN
ARCTIC SEA SMOKE IS POSSIBLE THIS WEEKEND AS ARCTIC AIR CROSSES
THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ154-112000-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
258 PM EST WED FEB 10 2016

...GALE WARNING IN EFFECT FROM 3 PM TO 10 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

MODERATE TO HEAVY FREEZING SPRAY AND LOCALLY LOW VISIBILITIES IN
ARCTIC SEA SMOKE IS POSSIBLE THIS WEEKEND AS ARCTIC AIR CROSSES
THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:07 AM ESTGale WatchGYX13 hr
Feb 10, 11:12 AM ESTCoastal Flood AdvisoryGYXCumberland, York108 min
Feb 10, 3:38 PM ESTSmall Craft AdvisoryGYX44 hr

Nearby

Gale Warnings in Maine, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.